Heavy Rain, Nobles
- When
- September 15, 2:00 PM CST to 3:35 PM CST
- Where
- Nobles County, 0.69 mi N of Round Lake
- Reported by
- Public
- Coordinates
- 43.540, -95.470
Rainfall of 3 inches was estimated.
Thunderstorms produced heavy rain of several inches during the afternoon of September 15th in Rock and Nobles Counties of southwest Minnesota. The heavy rain caused flash flooding in and near Luverne in Rock County of southwest Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced heavy rain of several inches during the afternoon of September 15th in Rock and Nobles Counties of southwest Minnesota. The heavy rain caused flash flooding in and near Luverne in Rock County of southwest Minnesota. There was also a report of heavy rain in Nobles County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 15, 11:51 AM CST, 2 hours 9 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 1251 PM CDT THU SEP 15 2016 .UPDATE... Issued at 1251 PM CDT Thu Sep 15 2016 Widespread showers and storms have become concentrated from Springfield west of YKN to FSD and into southwest MN, down into the northern edge of northwest IA. These storms should slowly pull northeast and decrease during the afternoon with new development possible late in the day in northwest IA. Little is expected west of the current band but have left a slight chance far west from heating and instability, while the available moisture and upper support focuses activity further east. && .SHORT TERM...(Today and Tonight) Issued at 328 AM CDT Thu Sep 15 2016 A band of showers elongated right along our Missouri River valley zones has currently setup, and is trying to inch northward. This rainfall is associated with elevated warm air advection ahead of an advancing short wave which is currently in western and central Nebraska. There is a couple of things going on over the next 24 hours. For today, the aforementioned short wave will move eastward squarely across our forecast area. It is easily followed per the NAM and ECMWF 700-500mb QG forcing vectors as well as the plan view 700mb heights. As the short wave moves eastward, the moisture profile will increase dramatically from west to east with deep level moisture and a decent veering wind profile. Therefore high pops are still warranted today first along and west of I 29, then east of I 29 later today. The soundings are conditionally unstable, and it is doubtful that the area will ever break out enough from the stratus to cause much in the way of severe weather potential. Agree with the current SPC outlook which nudges the slight risk area up to our southwest zones. Our southwest is where conditions become most unstable this afternoon with ML CAPE around 1000 to 1500 J/Kg and as mentioned above, a moderately strong veering profile with 35 knot mid level winds. The stratus should erode in our southwest this afternoon but high temperatures will be held down by upper level clouds. Therefore it is not a total given that even that location will receive severe weather. Tonight, the short wave exits, only to be replaced by the main upper level trough. A constant feed of lift and moisture re-establishes itself after a relative evening lull when today's short wave is exiting. Most acute is the precipitation chances throughout the entire southeast half of our forecast area where high pops will once again return overnight generally along and east of a Yankton, to Sioux Falls, to Marshall MN line. The mid level QG forcing remains very persistent in these locations until late tonight when it rapidly fades away as the upper trough moves eastward. Dry slotting begins to move into our southwest zones after midnight, and will advect eastward toward Yankton and extreme northeast Nebraska by the end of the tonight period. Overall for today and tonight, precipitation amounts are now averaging a half inch to one inch primarily from Mitchell SD eastward. Should be a good soaker which will help to keep fire weather conditions muted in much of our forecast area for a while longer. .LONG TERM...(Friday through Wednesday) Issued at 328 AM CDT Thu Sep 15 2016 Have raised pops across southwest Minnesota into northwest Iowa as stubborn upper level low lingers across the east through the morning hours. While the upper wave shifts east on Friday, still could see some afternoon thunderstorms develop mainly across southwest Minnesota. CAPE is limited to around 500 J/kg and 0-6km Bulk shear is around 30 knots, so the severe threat appears to be extremely limited. Friday night into Saturday morning, it appears as though low clouds will at least linger across southwest Minnesota. Raised cloud cover once again in this area, but may need to expand clouds even further with future packages. Depending on the amount of rainfall over the next day or so, may have a hard time scouring out low level moisture and may see fog try to develop on Sunday morning, especially in the east. Warming trend appears to be on track for the second half of the weekend into next week. Fairly substantial trough moves into the Pacific northwest midweek, with shortwave riddle southwest flow developing ahead of the trough. Have raised pops in the Wednesday into Thursday time frame. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1251 PM CDT Thu Sep 15 2016 From MML to FSD to YKN and southeast numerous shra/tsra will slowly decrease through 16/00z but redevelop in northwest IA and adjacent areas where they will become numerous again 16/00z-08z. They will generally decrease after 16/08z and generally end by 16/15z. ceilings mostly 1-3k feet with local ceilings below 1k feet improving to vfr after 16/12z. West of MML/FSD/YKN isolated shra/TSRA ending by 16/12z. Areas ceiling 1-3k feet until 16/06z otherwise generally vfr. with brief mvfr conditions otherwise vfr. && .FSD Watches/Warnings/Advisories... SD...None. MN...None. IA...None. NE...None. && UPDATE... SHORT TERM...MJ LONG TERM...BT AVIATION...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 943 AM CDT THU SEP 15 2016 IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ070-071- 161445- OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-JACKSON-DIXON-DAKOTA-CLAY SD-UNION- 943 AM CDT THU SEP 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE FOUND ACROSS THE AREA TODAY AND TONIGHT... WITH STORMS FAIRLY NUMEROUS AT TIMES. THERE IS A SLIGHT RISK OF SEVERE STORMS IN THE LATE AFTERNOON AND EVENING...WITH A POTENTIAL FOR HAIL TO QUARTER SIZE...GUSTS TO 70 MPH...AND AN ISOLATED TORNADO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 400 PM. IAZ001-MNZ071-072-080-081-089-097-098-SDZ039-040-054>056-060>062- 065>069-161445- LYON IA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-PIPESTONE- ROCK-KINGSBURY-BROOKINGS-MINER-LAKE-MOODY-HANSON-MCCOOK-MINNEHAHA- HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-YANKTON- 943 AM CDT THU SEP 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE FOUND ACROSS THE AREA TODAY AND TONIGHT... WITH STORMS FAIRLY NUMEROUS AT TIMES. THERE IS A MARGINAL RISK OF SEVERE STORMS WITH ISOLATED HAIL TO QUARTER SIZE OR 60 MPH GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 400 PM. SDZ038-050-052-053-057>059-063-064-161445- BEADLE-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-CHARLES MIX- DOUGLAS- 943 AM CDT THU SEP 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS MAY REDEVELOP DURING THE AFTERNOON AND LINGER INTO THE EARLY EVENING. SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
121 PM CDT THU SEP 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0121 PM FLASH FLOOD LESTERVILLE 43.04N 97.59W
09/15/2016 YANKTON SD EMERGENCY MNGR
WIDESPREAD STREET FLOODING.
&&
AFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
124 PM CDT THU SEP 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLASH FLOOD TYNDALL 42.99N 97.87W
09/15/2016 BON HOMME SD CO-OP OBSERVER
4.55 INCHES OF RAIN...WIDESPREAD STREET
FLOODING.
&&
AFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
126 PM CDT THU SEP 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 PM FLASH FLOOD 4 SSW SIOUX FALLS 43.50N 96.77W
09/15/2016 LINCOLN SD PUBLIC
WIDESPREAD STREET FLOODING.
&&
AFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
132 PM CDT THU SEP 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 PM FLASH FLOOD 2 SW SIOUX FALLS 43.53N 96.76W
09/15/2016 MINNEHAHA SD PUBLIC
WIDESPREAD STREET FLOODING.
&&
AFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
252 PM CDT THU SEP 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM FLASH FLOOD 4 N TEA 43.50N 96.82W
09/15/2016 MINNEHAHA SD PUBLIC
FLOODING AT PETTIGREW ELEMENTARY SCHOOL AND
PARK.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
259 PM CDT THU SEP 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM FLASH FLOOD 4 SE SIOUX FALLS 43.50N 96.67W
09/15/2016 LINCOLN SD PUBLIC
57TH STREET FLOODED BETWEEN SOUTHEASTERN AVE
AND SYCAMORE AVE.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMThe Sioux Falls radar (KFSD), 102 km away, was scanning. The volume nearest the first event began at 19:59 UTC.
1 heavy rain, 1 flash flood. Local standard time, as filed.
Rainfall of 3 inches was estimated.
Heavy rain caused flash flooding of ditches and small streams in the Luverne area. A few snall creeks were also flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659412, 659073.